Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS Salt Lake City, UT

July 13, 2018Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 13, 2018, 5:14 PM MDT for Iron County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2018, 5:14 PM MDT (23:14 UTC)
Expired
Jul 13, 2018, 8:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Iron County, UT

The radar

The Cedar City radar (KICX), 21 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.2 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

928 
WGUS55 KSLC 132314
FFWSLC
UTC021-140215-
/O.NEW.KSLC.FF.W.0014.180713T2314Z-180714T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
514 PM MDT FRI JUL 13 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southeastern Iron County in southern Utah...

* Until 815 PM MDT
    
* At 512 PM MDT, Due to nearly an inch of rain in approximately 30 
  minutes, flash flooding is occurring on the Brian Head Burn Scar. 
  The drainage leading to SR143 has produced debris across the road.

* Anticipate flooding to continue for the next 3 hours through this 
  area.  If you anticipate moving through this area, please take 
  measures to ensure for your safety.

* Some locations that will experience flooding include...
  Parowan and Brian Head. 

LAT...LON 3783 11281 3781 11280 3771 11281 3771 11286
      3776 11286 3780 11283

$$

McInerney
2 follow-up statements
954 
WGUS75 KSLC 140052
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
652 PM MDT FRI JUL 13 2018

UTC021-140215-
/O.CON.KSLC.FF.W.0014.000000T0000Z-180714T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-
652 PM MDT FRI JUL 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
SOUTHEASTERN IRON COUNTY...

At 647 PM MDT, Doppler radar indicated that around 1 inch of rain 
has fallen over the Parowan Creek portion of the Brian Head burn 
scar. Flash flooding is already occurring on the Parowan Creek 
drainage and has produced a debris flow across Highway 143. The 
threat of debris flows will continue to be a threat through the early 
evening. People in this area should take action to ensure their 
safety!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.

&&

LAT...LON 3783 11281 3781 11280 3771 11281 3771 11286
      3776 11286 3780 11283

$$

LC
162 
WGUS75 KSLC 140209
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
809 PM MDT FRI JUL 13 2018

UTC021-140216-
/O.EXP.KSLC.FF.W.0014.000000T0000Z-180714T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-
809 PM MDT FRI JUL 13 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN IRON COUNTY WILL EXPIRE
AT 815 PM MDT...

The heavy rain has ended over the Brian Head burn scar, although 
periods of light rain may persist through the evening. The threat of 
additional debris flows has diminished. Please continue to heed any 
remaining road closures.

LAT...LON 3783 11281 3781 11280 3771 11281 3771 11286
      3776 11286 3780 11283

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:32 PM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 13, 3:32 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
332 PM MDT Fri Jul 13 2018

.SYNOPSIS...High pressure remains in place across the Great
Basin with a dry air mass over northern Utah through the weekend.
Moisture will linger over central and southern Utah through
Saturday, with some drying taking place on Sunday.

&&

.SHORT TERM (Through 06Z Tuesday)...Another typical July day
across the CWA, with an ongoing monsoonal surge across southern
Utah. As has been the case the last several days, sufficient
instability has developed...however deep layer shear remains
minimal. Convection has developed along the higher terrain of
central and southern Utah. A significant outflow boundary is noted
progressing south-southwestward near and west of Bryce Canyon.
This outflow boundary will be moving into the axis of instability
across southwestern Utah. Deeper convection has already been
noted as this outflow boundary has progressed southward over the
last hour or so. Expect thunderstorms to congeal into a common
cold pool and continue to move south to southwestward into the
evening. This evolution is supported by CAM guidance as well.

The upper level ridge has strengthened over the last 24 hours and
this may providing an increase in subsidence and a net drying
trend. That said, areas prone to flash flooding such as slot
canyons, dry washes, slick rock and burn scars may experience
flash flooding this afternoon and evening. This includes Zion
National Park...and those who may have plans in the park should
pay attention to the weather this afternoon and evening.
Remember...even if the thunderstorm isn't overhead, flash flooding
can still impact downstream locations.

A subtle shortwave rotating around the center of the ridge will
help to shunt moisture north and east through Saturday afternoon
and evening. This should shift the thunderstorm threat further
north and east, though the biggest threat for flooding will be
confined to burn scars for central and northern Utah.

In the wake of this shortwave and the shifting of the mean ridge
position...drier and hotter conditions will build into the area
for Sunday and Monday.

.LONG TERM (After 06Z Tuesday)...High pressure is expected to build
over Nevada Tuesday before the axis shifts over Utah for Wednesday
and Thursday. This will allow for a quick drying trend for all but
far southern Utah and should bring very warm temperatures for the
middle of the week. In the drier and more stable airmass there
should be a relative lull in convection, but some should still be
possible over the higher terrain as well as parts of southern Utah.

EC/GFS indicate the ridge axis will shift east of the forecast area
late Thursday into Friday, allowing a more southerly flow to develop
over Utah and southwest Wyoming, drawing moisture back into the area
and increasing coverage of convection through day seven.

&&

.AVIATION...Northerly winds will prevail at the SLC terminal through
about 03-04Z then shift to the southeast. No weather concerns
through the TAF period.

&&

.FIRE WEATHER...Deep moisture remains in place across southern Utah
this afternoon. Another round of showers and thunderstorms with
wetting rains will continue into late evening...particularly
across southwestern Utah. A weak disturbance rotating around the
high will temporarily bring moisture and associated thunderstorms
north and east Saturday. By Sunday, much of the district will be
drier...and this trend toward hot and dry conditions will continue
into next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Traphagan/Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 13, 6:59 AM MDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
659 AM MDT Fri Jul 13 2018

UTZ001>016-019>021-517-518-WYZ021-141200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
659 AM MDT Fri Jul 13 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

With a rather moist air mass in place, showers and thunderstorms
will be scattered over central and southern Utah, primarily this
afternoon and evening. The primary concern is the potential for
heavy rain over southern Utah, with flash flooding a possibility.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be a potential for showers and thunderstorms,
primarily over southern Utah and the higher terrain of central
Utah, through the period.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:23 PM MDTFlash Flood WarningSLCWashington3 hr
Jul 12, 6:40 PM MDTFlash Flood WarningSLCWashington3 hr
Jul 13, 5:41 PM MDTFlash Flood WarningSLCGarfield, Kane, San Juan5 hr

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.